Tennessee, 2022

Damaging Winds in Tennessee, April 13, 2022

April 13, 2022 · NWS MRX · 2 events in 2 counties and zones

A line of strong storms moved across the Cumberland Plateau during the late evening hours, producing wind gusts that blew down trees in some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A line of strong storms moved across the Cumberland Plateau during the late evening hours, producing wind gusts that blew down trees in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 13, 7:47 PM CST, 56 minutes earlier.

Area forecast discussion, Apr 13, 7:47 PM CST, 56 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Morristown TN
947 PM EDT Wed Apr 13 2022

.UPDATE...
EVENING UPDATE.

&&

.DISCUSSION...

QLCS line is approaching the plateau and moving at around 55 mph.
the strongest part of the line expected to reach southwest part
of the forecast area in the next hour. Still expect some weakening
over the next hour. Winds will continue to be strong out of the
south and southwest. Temperatures are still very mild because of
the south winds with temperatures still in the lower 70s. Dew
points are only in the lower to mid 50s so best instability is
definitely west and south. Have adjusted temperatures and dew
points and increased rain chances in the west and southwest some.
As the storms weaken expect the line to slow some as it moves into
more stable airmass. Updated forecast has been sent.

TD

&&

.AVIATION...
00Z TAF DISCUSSION.

Main forecast concern for tonight is the potential for thunderstorms
with gusty winds overnight. The gusty winds have decreased late this
afternoon and evening but should increase again between 03Z to around
08Z as the pressure gradient remains fairly tight over the Tennessee
Valley ahead of a line of thunderstorms. VFR conditions still look
to lower to MVFR between about 05-08Z tonight as a line of showers
and some possible thunder at CHA and TYS. MVFR conditions anticipated
with the convective line lasting through about 12Z or later. Drier
airmass behind front will move rapidly east over the TAF sites with
winds becoming northwest and and a return to VFR conditions around
14-17Z.

TD

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Wind Advisory until 8 AM EDT Thursday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Sevier Smoky Mountains-Southeast
     Greene-Southeast Monroe.

VA...NONE.
&&
Hazardous weather outlook, Apr 13, 1:36 PM CST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
336 PM EDT Wed Apr 13 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-141945-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
336 PM EDT Wed Apr 13 2022 /236 PM CDT Wed Apr 13 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will develop late tonight ahead of a
strong cold front moving across the Tennessee Valley. Some
stronger storms will be possible into early Thursday morning,
especially along and near the Cumberland Plateau. Isolated
damaging winds and locally heavy rainfall are the main threats.

Besides the showers and storms, windy conditions are expected
across the Mountains through tonight. Southerly winds of 15 to 30
mph with gusts to 55 mph are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Due to the isolated nature of the severe storms late tonight,
spotter activation is not needed at this time.

The radar

The Northeast Alabama radar (KHTX), 112 km away, was scanning. The volume nearest the first event began at 02:45 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bledsoe

When
April 13, 8:43 PM CST
Where
Bledsoe County, 1.12 mi E of Tiptop
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.630, -85.200

A few trees were blown down near Pikeville.

Thunderstorm Wind, Scott

When
April 13, 9:57 PM EST
Where
Scott County, 1.8 mi WNW of New Haven
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
36.510, -84.610

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2022Every state in 2022This day in weather historyWarnings in Tennessee, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013376, 1013377.